Tennessee, 2004Flash Flooding and Hail in Tennessee, July 5 to 6, 2004
July 5 to 6, 2004 · NWS OHX · 44 events in 26 counties and zones
41 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 9:15 AM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 5, 9:15 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT MON JUL 5 2004
.DISCUSSION...
IT WAS PARTLY CLOUDY, WARM AND HUMID ACROSS MIDDLE TENNESSEE THIS
MORNING. TEMPERATURES AT 900 AM RANGED FROM THE UPPER 70S TO THE MID
80S.
FORTUNATELY, AS FAR AS MIDDLE TENNESSEE IS CONCERNED, IT LOOKS LIKE
MCS/MCCS WILL BE MORE WELL BEHAVED AND REMAIN NORTH OF OUR FORECAST
AREA. HOWEVER, OUR ATMOSPHERE IS STILL VERY UNSTABLE AND ISOLATED
SEVERE THUNDERSTORMS WILL LIKELY OCCUR ONCE AGAIN THIS AFTERNOON.
THE MAIN DIFFERENCE IS THAT TODAYS STORMS WILL BE SUN-DRIVEN,
TAPPING ON A HIGH CAPE ENVIRONMENT, TO PRODUCE A STRONG POTENTIAL
FOR DOWNBURST EVENTS (RATHER THAN THE MORE WIDESPREAD AREAS OF WIND
DAMAGE COMMON WITH MCSS). ALSO, WITH THE VIL OF THE DAY BEING ONLY
54, THERE WILL BE A RISK FOR LARGE HAIL.
STATISTICS FOR THE 12Z BNA SOUNDING, MODIFIED FOR A MAX TEMPERATURE
OF 91, ARE AS FOLLOWS:
CAPE 3344 J/KG
EL + 20% 53247 FT
LI -7
HGT OF MINUS 20 25.3K FT
WET-BULB ZERO HGT 12330 FT
TOTAL TOTALS 47
SWEAT INDEX 202
PWA 1.41 INCHES
AS FAR AS EXPECTED PRECIPITATION COVERAGE GOES, BELIEVE OUR ONGOING
30% POP, IS IN THE BALL PARK FOR THIS AFTERNOON. OF COURSE, THIS
DOES NOT DIMINISH THE FACT THAT SOME FOLKS WILL STILL GET HAMMERED
BY DAMAGING WINDS, RAIN AND LARGE HAIL FROM JUST ABOUT ANY OF THOSE
LOW COVERAGE THUNDERSTORMS.
&&
.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19
Hazardous weather outlook, Jul 5, 10:52 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1152 AM CDT MON JUL 5 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1152 AM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE
THIS AFTERNOON. AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE
IN FROM THE NORTHWEST AND A FEW THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS...HAIL...AND HEAVY DOWNPOURS. THE
BEST CHANCE FOR STORMS WILL BE OVER THE NORTH...ALONG AND NORTH
OF I 40...ALTHOUGH SOME THUNDERSTORMS WILL PROBABLY DEVELOP
FURTHER SOUTH AS WELL.
DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SCATTERED THUNDERSTORM EACH DAY THROUGH THE
PERIOD. TUESDAY AND WEDNESDAY THERE WILL BE A SLIGHT RISK OF
SEVERE WEATHER IN THE NORTHERN COUNTIES. MOST OF THE THREAT OF
SEVERE WEATHER WILL BE FROM STRONG GUSTY WINDS AND ISOLATED AREAS OF
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON.
19
Event by event
41 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Trousdale
- When
- July 5, 2:07 PM CST
- Where
- Trousdale County, 7 mi E of Hartsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.400, -86.033
Tree down across the road.
Thunderstorm Wind, Sumner
- When
- July 5, 2:10 PM CST
- Where
- Sumner County, Gallatin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.400, -86.450
Thunderstorm Wind, Smith
- When
- July 5, 2:13 PM CST
- Where
- Smith County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.250, -85.967
Trees and power lines down across the county.
Thunderstorm Wind, Clay
- When
- July 5, 2:13 PM CST
- Where
- Clay County, Celina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -85.500
Trees and power lines down at several locations. One power line on fire north of Celina.
Thunderstorm Wind, Jackson
- When
- July 5, 2:13 PM CST
- Where
- Jackson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.367, -85.650
Thunderstorm Wind, Macon
- When
- July 5, 2:15 PM CST
- Where
- Macon County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -86.000
Thunderstorm Wind, Dekalb
- When
- July 5, 2:28 PM CST
- Where
- Dekalb County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -85.867
Thunderstorm Wind, Putnam
- When
- July 5, 2:48 PM CST
- Where
- Putnam County, Baxter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.150, -85.633
Thunderstorm Wind, Putnam
- When
- July 5, 2:58 PM CST
- Where
- Putnam County, Cookeville
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.167, -85.500
Thunderstorm wind gusts reached 71 mph at EMA office in Cookeville.
Thunderstorm Wind, Overton
- When
- July 5, 2:58 PM CST
- Where
- Overton County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.333, -85.300
Trees and power lines down countywide.
Thunderstorm Wind, Fentress
- When
- July 5, 3:05 PM CST
- Where
- Fentress County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.350, -84.900
Trees and power lines down across county.
Flash Flood, Putnam
- When
- July 5, 3:10 PM CST to 5:00 PM CST
- Where
- Putnam County, Baxter
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Numerous roads closed due to high water.
Thunderstorm Wind, White
- When
- July 5, 3:12 PM CST
- Where
- White County, Sparta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.933, -85.467
Trees down, damaging a house, car, and across a road.
Thunderstorm Wind, Cumberland
- When
- July 5, 3:17 PM CST
- Where
- Cumberland County, 3 mi NW of Crossville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.983, -85.067
Trees down near I-40 mile marker 314.
Flash Flood, Cumberland
- When
- July 5, 4:30 PM CST to 5:45 PM CST
- Where
- Cumberland County, 4 mi N of Crossville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Tabor Loop Road was flooded.
Thunderstorm Wind, Stewart
- When
- July 6, 2:30 PM CST
- Where
- Stewart County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.483, -87.817
Thunderstorm Wind, Montgomery
- When
- July 6, 2:50 PM CST
- Where
- Montgomery County, 8 mi SE of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.450, -87.250
Trees down on Ashland City Road.
Thunderstorm Wind, Coffee
- When
- July 6, 2:50 PM CST
- Where
- Coffee County, Manchester
- Measured
- 90 kt (104 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.483, -86.083
70 to 80 feet of roof was blown off of Westwood Junior High School.
Thunderstorm Wind, Benton
- When
- July 6, 3:00 PM CST
- Where
- Benton County, Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.050, -88.100
Sheriff's office reported trees were blown down on Eva Rd.
Thunderstorm Wind, Humphreys
- When
- July 6, 3:30 PM CST
- Where
- Humphreys County, Mc Ewen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.117, -87.633
Sheriffs office reported a tree down in McEwen.
Thunderstorm Wind, Dickson
- When
- July 6, 3:40 PM CST
- Where
- Dickson County, Dickson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.083, -87.383
Thunderstorm Wind, Robertson
- When
- July 6, 3:40 PM CST
- Where
- Robertson County, Adams
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.583, -87.067
Sheriffs office reported trees down on Minnis Road near Adams.
Thunderstorm Wind, Robertson
- When
- July 6, 3:40 PM CST
- Where
- Robertson County, Orlinda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.600, -86.717
Sheriffs office reported trees down on Lamont Road near Orlinda.
Thunderstorm Wind, Lawrence
- When
- July 6, 3:45 PM CST
- Where
- Lawrence County, 7 mi W of Lawrenceburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.250, -87.450
Thunderstorm Wind, Dickson
- When
- July 6, 4:10 PM CST
- Where
- Dickson County, 5 mi NW of Dickson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.133, -87.450
Tree down on North Yellow Creek Road in Dickson. Power lines reported down near Turkey Creek.
Thunderstorm Wind, Rutherford
- When
- July 6, 4:19 PM CST
- Where
- Rutherford County, 10 mi S of Murfreesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.700, -86.417
Trees down on Miller Johnson Road.
Thunderstorm Wind, Trousdale
- When
- July 6, 4:19 PM CST
- Where
- Trousdale County, Hartsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.400, -86.167
Trees down along Starlight Road.
Thunderstorm Wind, Rutherford
- When
- July 6, 4:24 PM CST
- Where
- Rutherford County, Christiana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.717, -86.400
Sheriff's office reported trees down.
Thunderstorm Wind, Lawrence
- When
- July 6, 4:25 PM CST
- Where
- Lawrence County, Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.050, -87.317
Thunderstorm Wind, Jackson
- When
- July 6, 4:30 PM CST
- Where
- Jackson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.367, -85.650
Trees were down around the county.
Thunderstorm Wind, Macon
- When
- July 6, 4:30 PM CST
- Where
- Macon County, Southeast Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.467, -85.883
Thunderstorm Wind, Hickman
- When
- July 6, 4:30 PM CST
- Where
- Hickman County, 4 mi E of Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.783, -87.400
Sheriff's office reported a tree down on New Cut Off Road in the eastern part of the county.
Thunderstorm Wind, Wayne
- When
- July 6, 4:30 PM CST
- Where
- Wayne County, 4 mi E of Waynesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.317, -87.700
Thunderstorm Wind, Smith
- When
- July 6, 4:40 PM CST
- Where
- Smith County, Grant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.183, -86.083
Sheriff's office reported trees down.
Thunderstorm Wind, Clay
- When
- July 6, 4:45 PM CST
- Where
- Clay County, Celina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -85.500
Trees were down along Mill Road.
Thunderstorm Wind, Lawrence
- When
- July 6, 4:45 PM CST
- Where
- Lawrence County, Southeast Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.100, -87.300
Sheriff's office reported trees were down.
Thunderstorm Wind, Giles
- When
- July 6, 4:55 PM CST
- Where
- Giles County, Minor Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.050, -87.150
Thunderstorm Wind, Cannon
- When
- July 6, 5:10 PM CST
- Where
- Cannon County, Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.833, -86.083
Trees were down along Highway 53 near Woodbury.
Thunderstorm Wind, Dekalb
- When
- July 6, 5:20 PM CST
- Where
- Dekalb County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -85.867
Trees were down around the county.
Thunderstorm Wind, White
- When
- July 6, 5:30 PM CST
- Where
- White County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.933, -85.450
Trees and power lines were down around the county.
Hail, Putnam
- When
- July 6, 5:36 PM CST
- Where
- Putnam County, Algood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.200, -85.433
Thunderstorm Wind, Putnam
- When
- July 6, 5:45 PM CST
- Where
- Putnam County, 5 mi E of Cookeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.167, -85.417
Thunderstorm Wind, Van Buren
- When
- July 6, 6:10 PM CST
- Where
- Van Buren County, 7 mi SE of Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.683, -85.383
Trees down along Rocky River Rd.
Thunderstorm Wind, Cumberland
- When
- July 6, 7:00 PM CST
- Where
- Cumberland County, 2 mi N of Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.000, -85.183
Tree down on power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
- Hail in Texas, July 5, 2004$95,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412404, 5412401, 5412405, 5412406, 5412407, 5412408, 5412409, 5412402, 5412403, 5412412, 5412413, 5412414, 5412410, 5412411, 5412415, 5412516, 5412416, 5412524, 5412517, 5412502, 5412417, 5412418, 5412419, 5412615, 5412503, 5412504, 5412509, 5412510, 5412506, 5412508, 5412511, 5412521, 5412616, 5412505, 5412507, 5412513, 5412514, 5412512, 5412515, 5412519, and more.